Tornadoes · United States · Alabama · 2024

EF0 tornado, Shorter to Franklin, Alabama, December 29, 2024

From Shorter to Franklin, this EF0 tornado ran 0.8 miles across Macon County on December 29, 2024, touching down at 1:31 AM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 29, 2024
Touchdown
1:31 AM CST (07:31 UTC)
Lifted
1:32 AM CST (07:32 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Macon County
Touchdown point
32.484, -85.792
Lift-off point
32.495, -85.790
Record number
2412290131-01

The damage survey

29 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Several uproots and a couple small snaps adjacent to and across the road.
  • Very minor siding damage to church as well.
  • Area of small diameter snapped tops and large limbs down.
  • Estimated start point based on RADAR.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A quasi-linear convective system (QLCS) entered western Alabama from Mississippi just after 9 PM on December 28. With ample wind shear and adequate instability with the line as it passed through Central Alabama, 18 confirmed tornadoes were spawned within different line segments as the QLCS pushed eastward. Of the 18 tornadoes, 6 were rated EF1, including one that had a mile-wide path in Hale County near Sawyerville and two tornadoes that struck areas of central Montgomery County. An EF0 in Lowndes County resulted in two injuries. In addition, strong gusts associated with the QLCS resulted in scattered areas of non-tornadic wind damage.

A tornado began over an inaccessible area north of County Road 2 and south of Old Federal Road. Several trees were uprooted or limbs were snapped around a couple homes and a church as the tornado crossed Old Federal Road and U.S. 80. The church also sustained minor siding damage. More trees were uprooted as the tornado crossed Redland Road and Cross Keys Road, where the most substantial area of tree damage occurred just north of Deborah Cannon Wolfe School. The damage extent decreased substantially crossing County Road 30, with small trees and tree limbs downed. A few more tree limbs were downed along County Road 9 as the tornado track ended. Maximum winds were estimated at 75 mph.

A tornado began south of U.S. 80 in a wooded area and moved northeast. Several trees and tree limbs were downed across Jackson Rd. Further northeast, along Old Federal Rd, numerous trees were uprooted behind the Shorter Post Office and Town Hall. Minor roof damage occurred to the post office building. A couple fences and signs were blown down as well. Tree damage continued across U.S. 80, where the Shorter Lodge building sustained minor roof damage and had a tree fall onto a ramp and porch overhang. An adjacent church had minor roof and siding damage as well. Minor tree damage continued into a wooded area east of County Road 40. A tornado debris signature was observed on KMXX (Maxwell Air Force Base) radar. Maximum winds were estimated at 80 mph.

A tornado began just west of the confluence of Chewacla Creek and the Tallapoosa River near the Elmore County line and moved east-northeast just north of County Road 8. Several trees were snapped or uprooted in a wooded area adjacent to the railroad. Satellite imagery indicated the tornado dissipated along Chewacla Creek northeast of County Road 8. A Tornado Debris Signature was detected by KMXX (Maxwell Air Force Base) radar. Maximum winds were estimated at 75 mph.

A weak tornado moved northward across County Road 56, just southwest of Sharpe Field. Only a few small trees and tree limbs were downed. A tornado debris signature was detected by KMXX (Maxwell Air Force Base) radar. Maximum winds were estimated at 60 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 28, 11:49 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 28, 11:49 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1149 PM CST Sat Dec 28 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday)
Issued at 724 PM CST SAT DEC 28 2024

Key Message:

- Severe weather is likely (2-4/5 level risks) across the entire
  area, with the greatest threat generally west of I-65, from 9 PM
  through 8 AM Sunday at the the latest. Threats include
  tornadoes, with strong tornadoes possible in the west, damaging
  winds up to 70 mph, and large hail up to ping pong ball size.

No real big changes to the short term needed. The good news is
that the activity this afternoon never really got that strong as
it was encountering the wedge that is place and was able to keep
the environment overall stable. The line is really beginning to
intensify in central MS as of 7 PM and should slide into the
western portions of the area by 9 to 930 PM. The line itself is
now beginning to catch the discreet cells that were developing
ahead of the line. While we still need to be wary of these
individual cells, the big issue will be merging of cells into the
line, thus creating extra spin in the storms. This line is really
beginning to bow out and will likely turn into a strong wind event
with a few tornadoes along the bow itself. With this set up
expect widespread power outages and trees down outside of any
tornado threat.

Rain showers will end by sunrise in areas west of I-65, and by
midday, any lingering showers will have cleared all of Central
Alabama. Sunday afternoon will be dry with a breezy westerly wind.

In addition to the severe threat tonight, areas north and west of
the I-85 corridor are likely to receive up to 2-3 inches of
rainfall, which will improve lingering drought conditions but also
lead to minor flooding concerns through Sunday morning. Rainfall
amounts in the southeastern counties will be a tad lower, roughly
1-2".

16

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 248 PM CST SAT DEC 28 2024

No concerns of any significant impact weather expected for the
long term as we turn the pages from 2024 to 2025.

Drier but still above normal conditions will get us into New
Year's Eve day, when a quick shortwave brushes across northern AL.
Low end pops are expected for the northeastern counties, but not
expecting any appreciable rainfall out of that quick system.
Temperatures return more towards normal behind this system, with
highs in the 50s and lows in the 25-35 degree range. Decent
agreement with the models through next weekend, with upper flow
becoming shifting to northwesterly as some ridging builds to the
west in a very progressive pattern.

02

&&

.AVIATION...
(06Z TAFS)
Issued at 1150 PM CST SAT DEC 28 2024

Line of showers and storms are currently moving through the
central sections of the area TCL may still see a strike or two,
with storms at BHM and EET for the next 2 hours. ANB will see
activity from 7 to 10z. MGM from 6 to 10z as well. Rain continues
through the rest of the overnight with clearing skies late
afternoon.

16

&&

.FIRE WEATHER...

Wet and stormy conditions are expected through Sunday morning,
with ample rainfall expected across most of Central Alabama. Rainfall
totals of 1 and 3 inches, perhaps locally higher for most
locations, but slightly lower totals along the Georgia state line.
Drying but mild conditions are expected behind this system, but
will cool down more towards normal after a weak system brushes
across northern Alabama on Tuesday. Southerly breezes will
increase ahead of the front as it approaches tonight, then shift
to the west on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  64  44  65 / 100  60   0   0
Anniston    59  65  46  66 / 100  70   0   0
Birmingham  57  64  46  66 / 100  40   0   0
Tuscaloosa  57  66  46  66 / 100  20   0   0
Calera      58  65  47  66 / 100  30   0   0
Auburn      62  69  46  65 / 100  60   0   0
Montgomery  62  69  46  69 / 100  40   0   0
Troy        63  71  45  70 / 100  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....02
AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1221 PM CST Sat Dec 28 2024

ALZ011>015-017>050-292130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1221 PM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms capable of producing tornadoes, with a
strong tornado possible, damaging wind gusts up to 70 mph, and
ping pong ball size hail will be likely across Central Alabama
this evening through the overnight hours.

There is a slight risk of excessive rainfall across all of Central
Alabama this afternoon through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms capable of producing tornadoes, damaging
wind gusts up to 60 mph, and hail will be likely across southeastern
Central Alabama during the early morning hours on Sunday, ending by
8 AM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday afternoon through early Sunday morning.

In the hours before

Local storm report, Dec 29, 12:17 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1217 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     Tstm Wnd Dmg     1 WSW Hoover Veterans P 33.38N 86.74W
12/28/2024                   Shelby             AL   911 Call Center

            Tree down on valleydale rd and inverness ln.

&&
Local storm report, Dec 29, 12:37 AM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1237 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Dmg     2 ENE Margaret          33.70N 86.45W
12/29/2024                   St. Clair          AL   Emergency Mngr

            Tree down on summit park road in odenville.

&&
Special weather statement, Dec 29, 12:52 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1252 AM CST Sun Dec 29 2024

ALZ018-019-026-290800-
Calhoun AL-Etowah AL-St. Clair AL-
1252 AM CST Sun Dec 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CALHOUN...EASTERN ETOWAH AND
EAST CENTRAL ST. CLAIR COUNTIES THROUGH 200 AM CST...

At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Ragland, or 11 miles northwest of West End-Cobb Town, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Piedmont, Hokes Bluff, Saks,
Glencoe, Weaver, Ragland, Ohatchee, Alexandria, Jacksonville State
University, Ballplay, Gadsden Mall, Neely Henry Lake, Southside,
Gadsden Steam Plant, Cobb City, Sulphur Springs, and Northside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for central,
northeastern and east central Alabama.

&&

LAT...LON 3416 8584 3411 8584 3413 8581 3412 8579
      3410 8580 3399 8574 3397 8574 3396 8557
      3393 8553 3391 8553 3389 8558 3388 8563
      3385 8564 3362 8602 3365 8603 3367 8605
      3367 8615 3375 8624 3419 8588
TIME...MOT...LOC 0652Z 230DEG 45KT 3372 8606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

17/KLAWS
Local storm report, Dec 29, 12:53 AM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1253 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     Tstm Wnd Dmg     Pell City               33.59N 86.29W
12/29/2024                   St. Clair          AL   Emergency Mngr

            A few reports of trees and powerlines down
            in pell city.

&&
Local storm report, Dec 29, 1:06 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
106 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     Tstm Wnd Dmg     Hope Hull               32.26N 86.36W
12/29/2024                   Montgomery         AL   Public

            Debris on I-65 at exit 164. Possible
            tornado.

&&
Local storm report, Dec 29, 1:14 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
114 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Tstm Wnd Dmg     2 S Ashridge            34.20N 87.47W
12/28/2024                   Winston            AL   Emergency Mngr

            Shed shifted and part of a pole barn
            missing.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

7.5 hours before the tornado, 120 km from the path. December 29, 2024.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 18 joules per kilogram, CIN -99, lifted condensation level 600 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 358 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-99 J/kg
Surface CAPE
46 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

4.5 hours after it, 120 km from the path. December 29, 2024.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -12, lifted condensation level 716 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 90 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
97 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
90 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Auburn-Opelika Apt (AUO), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Maxwell AFB radar (KMXX), 5 km away, was scanning. The volume nearest the touchdown began at 07:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of December 29, 2024

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 2912:11 AM CSTEF1Shelby, AL1.5175
December 2912:15 AM CSTEF0Lowndes, AL5.74502
December 2912:25 AM CSTEF0St. Clair, AL2.3150
December 2912:30 AM CSTEF1St. Clair, AL1.5325
December 2912:39 AM CSTEF0Lowndes, AL0.9100
December 2912:40 AM CSTEF0Montgomery, AL0.3100
December 2912:43 AM CSTEF1Montgomery, AL3.9250
December 2912:47 AM CSTEF1Baldwin, AL2.450
December 2912:53 AM CSTEF1Montgomery, AL10.0500
December 291:11 AM CSTEF0Montgomery, AL2.5100
December 291:18 AM CSTEF0Macon, AL2.6175
December 291:18 AM CSTEF0Macon, AL5.5200
December 291:30 AM CSTEF0Macon, AL2.8100
December 293:54 AM ESTEF1Meriwether, GA24.6200$6.0 million
December 294:15 AM ESTEF1Douglas, GA0.31001$30,000
December 294:22 AM ESTEF0Meriwether, GA3.2100$100,000
December 294:38 AM ESTEF0Fayette, GA1.6100$10,000
December 294:40 AM ESTEF1Cobb, GA0.31002$50,000
December 294:46 AM ESTEF0DeKalb, GA0.5100$200,000
December 297:55 AM ESTEF0Spartanburg, SC1.730
December 298:13 AM ESTEF0Polk, NC1.075
December 298:14 AM ESTEF0Union, SC2.230
December 298:27 AM ESTEF0Union, SC7.050
December 298:28 AM ESTEF0Union, SC2.225
December 298:35 AM ESTEF0Fairfield, SC11.2150
December 298:52 AM ESTEF0Fairfield, SC3.3200
December 298:56 AM ESTEF1Fairfield, SC4.7250
December 299:09 AM ESTEF0York, SC3.050
December 299:21 AM ESTEF0Mecklenburg, NC1.720
December 293:08 PM ESTEF0Union, OH0.350$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.